Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2019) 63 P970 | DOI: 10.1530/endoabs.63.P970

ECE2019 Poster Presentations Diabetes, Obesity and Metabolism 3 (112 abstracts)

Late diarrhea in diabetic patients under metformin: An undesirable effect of the molecule appearing late?

Chaima Jemai , Stambouli Islem , Sellami Senda , Alaya Nadia , Mahjoub Faten , Berriche Olfa & Jamoussi Henda

233 views


Institut national de nutrition de Tunis (Service A), Tunis, Tunisia.


Introduction: Diarrhea is an undesirable effect that affects almost one third of patients on metformin.When it appears late, it becomes difficult to attach it to metformin, especially in polymedicated patients or with complicated diabetes. The purpose of this study was to describe the clinical and biological characteristics of a population with chronic metformin-induced diarrhea and to characterize this diarrhea.

Methods: This is a prospective study including 40 diabetic patients on metformin who reported chronic diarrhea (defined by the WHO for more than 1 month). Clinical and biological data were collected by the interview and from medical records. All patients reported good metformin compliance.

Results: The mean age was 51.2±6.5 years, the sex ratio 0.42 and the average BMI 32.9±2.8 kg/m2, 32.5% were hypertensive. 25% were dyslipidemic. Diabetes was type 2 in 100% of cases, insulin requiring in 70% of cases and evolving for 8.5±4.1 years on average. All patients were on metformin with doses between 850 and 2000 mg. The mean HbA1C was 8.8±1.7%. The degenerative complications found were myocardial infarction (7.5%), stroke (2.5%), chronic arteritis of the lower limbs (2.5%), diabetic nephropathy (20%) and diabetic retinopathy (30%). Diarrhea appeared on average 4.2±3.6 years after the start of treatment with metformin. It was fluid in 77.5% of cases. It had been trivialized by patients and had never been reported to the treating physician.Self-medication xere seen in 87% of cases, ineffective in 77.7% of cases.

Conclusion: Adverse effects of metformin are common at the beginning of treatment. The late onset of any of these effects, especially diarrhea, is still plausible even in the presence of several other possible causes. Stopping diarrhea following stoppage of metformin poses the etiological diagnosis and spares the patient costly explorations.

Volume 63

21st European Congress of Endocrinology

Lyon, France
18 May 2019 - 21 May 2019

European Society of Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.